Q: For an instantaneous, universal hiccup remedy that has never failed: Add 1 teaspoon apple cider vinegar to 1/3  cup water (or less). This is the proportion I use (and have given out to innumerable people).

In truth, only one or two sips is necessary to stop the hiccups immediately every time!

A: We have been collecting hiccup remedies for more than 50 years. This one is new to us. We suspect that the vinegar stimulates transient receptor potential (TRP) channels in the mouth. Activating these receptors overwhelms the muscle contractions that lead to hiccups.

This mechanism may explain why your apple cider vinegar remedy can stop hiccups so quickly. Many people say that a sip or two of pickle juice also can reverse hiccups. Others insist that munching an olive will accomplish the goal as well. All of these remedies involve vinegar in some form and probably work in the same way.

Q: I recently read your column, “Love nuts? They’re great for your heart.” Personally, I love nuts and I used to eat all kinds of nuts. But then I developed kidney stones and found out that the protein in nuts acidifies the urine, which sets up the body to form calcium oxalate kidney stones. If there is not enough alkaline balance in the diet (like fruit) or adequate calcium to get rid of dietary oxalates, then one is at risk of kidney stones. Inadequate daily water consumption also contributes.

Tell your readers that overindulging in nuts and not paying attention to the need for a balanced diet could lead to kidney stones. Consulting with a nutritionist would be a good plan before “indulging.”

Advertising

A: Thanks for the warning. According to the National Institute of Diabetes and Digestive and Kidney Diseases, people who are susceptible to calcium oxalate kidney stones should avoid nuts and nut products, peanuts, rhubarb, spinach and wheat bran. These oxalate-rich foods can contribute to stone formation.

Other dietary recommendations from this NIH institute include good hydration, reduced sodium intake and limiting animal protein.

Q: I’ve read your articles on Armour Thyroid and asked my doctor to change my Synthroid prescription to Armour. He responded that he doesn’t like to prescribe Armour Thyroid to patients over 65. Why do you suppose that is?

A: We don’t know for sure, but we suspect some doctors worry about cardiovascular complications. Excess thyroid hormone could cause heart palpitations or arrhythmias.

This concern might be primarily theoretical, however. A study of hypothyroid patients taking synthetic levothyroxine (Synthroid or others), combination levothyroxine and triiodothyronine (T4 and T3) or desiccated thyroid extract (Armour) found no additional cardiovascular risk from combination or natural therapy (Southern Medical Journal, June 2018).

If you would like to learn more about treating hypothyroidism with natural or synthetic hormones, you may wish to consult our eGuide to Thyroid Hormones. This online resource is available in the Health eGuides section of www.PeoplesPharmacy.com.